It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board

  • Worried about new reports on Nexium side effects.

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 06-11-2010, 03:21 PM   #1
    Kat5
    Newbie
    (female)
     
    Join Date: Jun 2010
    Location: Michigan
    Posts: 5
    Kat5 HB User
    Question Worried about new reports on Nexium side effects.

    I have been taking Nexium for about 10 years. My first endoscopy show some erosion of the esophagus and Gerd. Started on Previcid but did not work well. Was switched to 20 mg of Nexium after second endoscopy. After one year on Nexium, erosion was healed. Two years later acid reflux was getting worse again and have been taking 40mg of Nexium once a day. Worked fine for some time but now I have just returned from another endoscopy and will now be taking 40 mg of Nexium twice a day. What are your thoughts about this? I have been really happy with my specialist over the years and really trust him.

     
    Sponsors Lightbulb
       
    Old 06-13-2010, 04:18 PM   #2
    rosebloom
    Senior Veteran
    (female)
     
    Join Date: Jan 2010
    Location: Cincinnati Ohio
    Posts: 581
    rosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB User
    Re: Worried about new reports on Nexium side effects.

    Quote:
    Originally Posted by Kat5 View Post
    I have been taking Nexium for about 10 years. My first endoscopy show some erosion of the esophagus and Gerd. Started on Previcid but did not work well. Was switched to 20 mg of Nexium after second endoscopy. After one year on Nexium, erosion was healed. Two years later acid reflux was getting worse again and have been taking 40mg of Nexium once a day. Worked fine for some time but now I have just returned from another endoscopy and will now be taking 40 mg of Nexium twice a day. What are your thoughts about this? I have been really happy with my specialist over the years and really trust him.
    If you have erosion from acid reflux, you may have to take a PPI until it heals. Problem is, the same medications that reduce acid bring it back with a vengeance when you try to stop taking them. You may want to discuss the newer studies that are coming out reg. undesirable side effects with your physician. If you are perimenopausal or menopausal, make sure you are taking adequate calcium supplementation, preferably calcium citrate and vitamin D3 (1200 mg calcium, 1000 mg D3 daily) to ward off osteoporosis.

    I took a PPI for only three years (ages 52 through 55) and ended up with advanced osteopenia in both hips. My Dexa scan was completely normal at 52 and showed the advanced osteopenia at 55, which is why I stopped taking Aciphex in January, 2010.

    I don't think these PPI's are intended to be taken long term, and time and further research will continue to bear that out. But it is hard to get off them due to acid rebound effects.

    It took me three months to be able to go back to my pre-PPI symptoms, which I am now trying to manage with natural remedies. I started a thread in January that went on for a couple of months and you can probably find by typing "Getting off PPI's and acid reflux."

    I was pretty happy with my GI doctor and general practicioner and think both are generally competent doctors. However, both pushed the PPI and neither brought up any undersirable side effects. I had to go search for those on my own.

    But everyone's situation is different.

    Rose

     
    Old 06-14-2010, 12:21 AM   #3
    Kat5
    Newbie
    (female)
     
    Join Date: Jun 2010
    Location: Michigan
    Posts: 5
    Kat5 HB User
    Thumbs up Re: Worried about new reports on Nexium side effects.

    Thank-you for your help and suggestions. I guess I am going to try the 40mgs of Nexium twice a day; at least until I see the doc for my follow-up visit. He said the reflux has done quite a job on my stomach; it is very raw looking. I called my onocologists and disussed it with them also. They work closely together. (I didn't mention before that I had lower bowel colon cancer 5 years ago.) They believe my fear of the Nexium is my way of blocking the fear of stomach cancer which they assure me they don't believe is the case. I passed my 5 year mark of remission earlier this month and all other tests are looking great! I did develop IBS from all of the chemo and radiation treatments along with hemroids which I had to have surgery for afterwards. I also take 3 to 8 2.5mgs of Lomotil per day to try to control the diarhea which I have trouble controling because of the scarring from the radiation and surgery. I do have osteoarthritis in my right knee and hip but that started after my hysterectomy when I was 42 years old. Anyway, Nexium has been in the past the only one that has helped me so maybe I have just developed a tollerance to the lower dose and this will help! One can only hope! Thanks again! Kathi

     
    Old 06-15-2010, 10:09 PM   #4
    rosebloom
    Senior Veteran
    (female)
     
    Join Date: Jan 2010
    Location: Cincinnati Ohio
    Posts: 581
    rosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB Userrosebloom HB User
    Re: Worried about new reports on Nexium side effects.

    You sound like quite a strong person and a survivor!

    I think you are very smart to ask questions and bring up any fears or concerns to your doctors. Some medications and treatments are necessary (as the treatments your underwent for rectal cancer) but they do have serious side effects (like the chronic IBS you have developed as a result). One always has to weigh the risk to benefit ratio when considering any treatment.

    It is a good sign that both of your doctors are communicating. It sounds like you have competent doctors and they are on top of your situation.

    If your stomach is raw and irritated, you may need to take your Nexium as prescribed until the irritation improves. Once it does, you can discuss with your doctor the possibility of lowering the dose to a maintenance dose.

    Don't forget those calcium supplements!

    Rose

     
    Old 08-22-2010, 03:21 PM   #5
    lala52
    Senior Veteran
    (female)
     
    Join Date: Jan 2010
    Location: New York
    Posts: 604
    lala52 HB Userlala52 HB Userlala52 HB Userlala52 HB User
    Re: Worried about new reports on Nexium side effects.

    Hi Girls:
    Hope everybody is doing well. This post was a while ago. Kat, it sounds like you have been through hell and back. You poor thing. I hope you are doing better now. I just have a question. I started nexium 2 weeks ago 40 mg once a day. I did not know that if you go off of it your acid reflux gets even worse then before. Is that what you are saying? My problem is not a heartburn feel it is chronic indigestion. Lump in throat down the chest to the haital hernia that i have.Chest pain and pain in between the shoulder blades. Also having a problem getting a cleansing breath. I don't know if it related but it started at the same time as the indigestion. I am also going through peri-meno. I don't know if that could be a contributing factor. If you guys are still on healthboards i would love your opinion. Thanks. LaLa

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Nexium side effects? Georgiagem Acid Reflux / GERD 10 11-05-2010 10:14 PM
    side effects nexium ladybuglove Acid Reflux / GERD 3 06-08-2010 10:42 AM
    Nexium protocol julietq Acid Reflux / GERD 2 04-26-2010 07:20 PM
    nexium and anxiety...where to now? marigoldgirl81 Acid Reflux / GERD 4 02-03-2010 04:42 AM
    Nexium Side effects? Gerd? gigi11 Digestive Disorders 8 02-15-2009 03:08 AM
    Is Nexium a safe drug? eternal sanctum Acid Reflux / GERD 3 01-04-2007 07:10 AM
    Nexium Side Effects - HELP! mommyinVA Acid Reflux / GERD 3 09-14-2006 06:44 PM
    Urinary side effects from Nexium?? Parrotsmuggler Acid Reflux / GERD 10 07-04-2006 04:23 AM
    Any health effects with long term use of Nexium? Lady50 Acid Reflux / GERD 56 05-22-2005 06:40 AM
    Nexium side effects Shanny Digestive Disorders 7 05-14-2003 09:02 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 10:11 PM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!